Alert archive / Pennsylvania / Tornado Warnings in 2002
Tornado Warning 11, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jul 26, 2002, 6:58 PM EDT for Forest County, Pennsylvania. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 6:58 PM EDT (22:58 UTC)
- Expired
- Jul 26, 2002, 7:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Forest County, PA
The radar
The State College radar (KCCX), 122 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:00 PM EDT | Hail 1.25 | Tionesta, PA | |
| Jul 26, 7:00 PM EDT | Thunderstorm Wind | Tionesta, PA | Thunderstorm winds downed several large trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
021 WFUS51 KPBZ 262258 TORPBZ PAC053-262345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 658 PM EDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * TORNADO WARNING FOR... FOREST COUNTY IN PENNSYLVANIA * UNTIL 745 PM EDT * AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER WEST CENTRAL FOREST COUNTY...MOVING EAST AT 25 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND GET INSIDE A SUBSTANTIAL SHELTER.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 26, 3:28 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 26, 3:28 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT FRI JUL 26 2002
COORD WITH RLX. TU.
PWS ABT 1.8/SHRT WV/HEATING/LIFT/OUTFLOW BNDRYS ALL COMBINING ATTM
FOR STORMS. THUS EXTENDED/EXPANDED FFA FOR ALL BUT 4 NRN CNTYS IN
CWA TIL 10PM TNGT...ALSO MORE UPSTREAM MOVING SEWD FROM NW OHIO/NE
INDIANA WHICH LTR WILL AFFECT LTE EVE SRN TIERS.
MDLS TENDING TO MOVE THE OVNGT COMPLEX JUST SW OF REGION...
HOPEFULLY...IF SLIGHTLY FURTHER N THEN FFA WILL HAVE TO BE EXTENDED
LTR TNGT.
HUMID/UNSTABLE AIRMASS PREVAILS ACROSS REGION INTO EARLY/MID WEEK
WITH SCT PRECIP OFF/ON. A STRONG COMPLEX EXPECTED TO AFFECT REGION
LTR IN DAY SAT THRU EARLY SAT NGT SO UPPED POPS TO LIKELY AGAIN...
COMING OVER TOP OF UPPER RIDGE...FFA MAY BE REQUIRED AGAIN. SUMMER
HEAT/HUMIDITY IS HERE.
.PBZ...
MD...FLOOD WATCH TIL 10PM FOR ZONE MDZ001.
OH...FLOOD WATCH TIL 10PM FOR ZONES OHZ039>041-048>050-059>059-068-069.
PA...FLOOD WATCH TIL 10PM FOR ZONES
PAZ007-013-014-020>023-029>032.
WV...FLOOD WATCH TIL 10PM FOR ZONES WVZ001>004-012-021>023-041.In the hours before
Local storm report, Jul 26, 3:28 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
328 PM EDT FRI JUL 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM GROVE CITY PA WIND DAMAGE
07/26/02 MERCER TREES DOWN. REPORTED BY
SKYWARN SPOTTERS
0205 PM MURRYSVILLE PA WIND DAMAGE
07/26/02 WESTMORELAND ROOF BLOWN OFF CAR
DEALERSHIP. REPORTED BY
EMERGENCY MANAGEMENT
0300 PM 2W LATROBE PA .75 INCH HAIL
07/26/02 WESTMORELAND REPORTED BY SKYWARN
SPOTTERS
0310 PM LATROBE PA 1.00 INCH HAIL
07/26/02 WESTMORELAND REPORTED BY SKYWARN
SPOTTERS
0320 PM LATROBE PA WIND DAMAGE
07/26/02 WESTMORELAND TTREES DOWN. REPORTED BY
LAW ENFORCEMENTLocal storm report, Jul 26, 5:14 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
514 PM EDT FRI JUL 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM GROVE CITY PA WIND DAMAGE
07/26/02 MERCER TREES DOWN. REPORTED BY
SKYWARN SPOTTERS
0205 PM MURRYSVILLE PA WIND DAMAGE
07/26/02 WESTMORELAND ROOF BLOWN OFF CAR
DEALERSHIP. REPORTED BY
EMERGENCY MANAGEMENT
0300 PM 2W LATROBE PA .75 INCH HAIL
07/26/02 WESTMORELAND REPORTED BY SKYWARN
SPOTTERS
0310 PM LATROBE PA 1.00 INCH HAIL
07/26/02 WESTMORELAND REPORTED BY SKYWARN
SPOTTERS
0320 PM LATROBE PA WIND DAMAGE
07/26/02 WESTMORELAND TTREES DOWN. REPORTED BY
LAW ENFORCEMENT
0210 PM EVANS CITY PA WIND DAMAGE
07/26/02 BUTLER NUMEROUS TREES DOWN.
CORNER OF BUIDLING
COLLAPSED. REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Jul 26, 6:09 PM EDT, 49 minutes before
PAZ030-262315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 609 PM EDT FRI JUL 26 2002 ...GUSTY THUNDERSTORM MOVING INTO NORTHERN WESTMORELAND COUNTY... A STRONG THUNDERSTORM WILL BE MOVING THROUGH NORTHERN WESTMORELAND COUNTY UNTIL AROUND 7:00 PM. THIS STORM IS LOCATED JUST TO THE SOUTH OF NEW KENSINGTON AND IS MOVING TO THE EAST AT AROUND 25 MPH AND WILL AFFECT THE COMMUNITIES OF NORTH WASHINGTON AND BELL POINT. EXPECT VERY HEAVY RAIN...WIND GUSTS TO 40 MPH AND HAIL. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THIS STORM.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:50 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 40 min |
| Jul 26, 1:51 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 39 min |
| Jul 26, 2:10 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 2 hr |
| Jul 26, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 63 min |
| Jul 26, 6:43 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 62 min |
| Jul 26, 7:04 PM EDT | Tornado Warning | PBZ | Clarion | 26 min |
| Jul 26, 7:29 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 61 min |
Nearby
Tornado Warnings in Pennsylvania, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.